Wyoming, 2013

High Wind in Wyoming, May 22, 2013

May 22, 2013 · NWS CYS · 1 event in 1 county or zone

Collapsing showers northwest of Elk Mountain produced brief wind gusts of 50 to 60 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Collapsing showers northwest of Elk Mountain produced brief wind gusts of 50 to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 22, 7:10 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, May 22, 7:10 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
810 PM MDT WED MAY 22 2013

.UPDATE...
ISSUED AT 810 PM MDT WED MAY 22 2013

ISOLATED SHOWERS LINGER EARLY THIS EVENING TO THE WEST OF THE
LARAMIE RANGE. THERE WERE A FEW LIGHTNING STRIKES IN THAT AREA
SEVERAL HOURS AGO...BUT HAVE SINCE ENDED. A TIGHT SOUTHEAST
SURFACE PRESSURE GRADIENT OVER SOUTHEAST WYOMING TONIGHT WILL
PRODUCE GUSTS AS HIGH AS 40 MPH. PERHAPS THE BIGGEST QUESTION
LATER TONIGHT WILL CONTINUE TO BE THE TIMING OF THE WESTWARD
SPREAD OF THE LOWER CLOUDS TO OVER THE LARAMIE RANGE. THE
EXPECTED WINDS AND SURFACE PRESSURE GRADIENT MAY CREATE ENOUGH
MIXING TO LIMIT THE VISIBILITY REDUCTION IN FOG SOME. THE
CLOUDS AND FOG SHOULD MOVE TO OVER THE LARAMIE RANGE BETWEEN 06Z
AND 09Z. THE FOG WILL LIKELY BE DENSE AT TIMES OVER THE SOUTHERN
LARAMIE RANGE STARTING AFTER 09Z. AREAS OF DRIZZLE WILL ALSO BE
POSSIBLE OVER THE EAST PART OF THE CWA LATER TONIGHT AS THE
CLOUD DEPTH DEEPENS. THE CLOUDS AND FOG WILL BE SLOW TO LIFT
ON THURSDAY...WITH CLOUD COVER OVER THE EAST PART OF THE CWA
LASTING FOR MUCH OF THE DAY. HAVE MADE MINOR FIRST PERIOD
ADJUSTMENTS IN A RECRNY UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 233 PM MDT WED MAY 22 2013

A FEW SHOWERS HAVE DEVELOPED THIS AFTERNOON ACROSS ALBANY AND
CARBON COUNTIES. ISOLATED SHOWER ACTIVITY WILL CONTINUE INTO EARLY
THIS EVENING BEFORE DYING OFF. SHOWERS WILL TRY TO PUSH EASTWARD
AND COULD REACH THE NEBRASKA BORDER BY THIS EVENING...BUT THAT MAY
BE PUSHING THE EASTERN EXTENT OF ANY ACTIVITY AS A LOW LEVEL
INVERSION WILL BE STRENGTHENING THIS EVENING AS COOL MOIST LOW LEVEL
AIR ADVECTS WESTWARD. SHOWER ACTIVITY COULD BE ACCOMPANIED BY A FEW
WEAK THUNDERSTORMS...BUT THOSE WILL BE FEW AND FAR BETWEEN. SEVERE
THUNDERSTORMS NOT EXPECTED BUT COULD SEE A FEW STRONGER WIND GUSTS
GIVEN 30 TO 40 DEGREE SURFACE DEW POINT DEPRESSIONS. THERE IS A
VERY SMALL CHANCE FOR ELEVATED SHOWERS TO SPREAD EAST ACROSS THE
PANHANDLE THIS EVENING IN ASSOCIATION WITH AN ELEVATED WARM FRONT.
NOT A LOT OF MOISTURE TO WORK WITH SO KEPT POPS BELOW MENTION IN
THE FORECAST BUT SOMETHING TO KEEP AN EYE ON THIS EVENING.

STRATUS DECK HAS HELD FIRM ALL DAY AT CHADRON AND ALLIANCE. THE
STRATUS WILL WORK ITS WAY WEST THIS EVENING...BANKING UP ALONG THE
LARAMIE RANGE. SOME OF THE LOW CLOUDS MAY SPILL INTO THE LARAMIE
VALLEY. FOG WILL BE POSSIBLE ACROSS THE NEBRASKA PANHANDLE AND
PORTIONS OF SOUTHEAST WYOMING...ESPECIALLY ALONG THE LARAMIE RANGE
WHERE LOCALLY DENSE FOG MAY FORM TONIGHT. SOUTHEAST WINDS WILL
RATCHET UPWARD TONIGHT WITH SOME OF THE STRONGEST WINDS EAST OF THE
LARAMIE RANGE. COULD EASILY SEE SOME GUSTS OVER 40 MPH TONIGHT
SUCH AS AROUND DOUGLAS.

WITH THE STRATUS DECK HOLDING FIRM THURSDAY UNDER SOUTHEAST
FLOW...TEMPERATURES WILL STRUGGLE TO RISE ANYWHERE EAST OF THE
LARAMIE RANGE...WHILE MOSTLY SUNNY AND WARM TEMPERATURES WILL BE
FOUND IN THE WEST UNDER SOUTHWEST FLOW. CUT BACK ON CHANCES OF
THUNDERSTORMS EAST OF THE LARAMIE RANGE WITH ISOLATED SHOWERS AND
THUNDERSTORMS WEST. CHANCES FOR THUNDERSTORMS ALONG THE LARAMIE
RANGE ARE DIFFICULT TO HANDICAP...DEPENDING ON WHETHER OR NOT LOW
CLOUDS MIX OUT. CERTAINLY A CONVERGENCE ZONE WITH SOUTHWEST WINDS
MEETING SOUTHEAST WINDS...SO SHOULD CAP WEAKEN...A FEW STORMS
WOULD BE POSSIBLE. NOT EXPECTING SEVERE THUNDERSTORMS...BUT WITH
CAPE AND SHEAR WOULD BE SUPPORTIVE OF A FEW STRONGER
THUNDERSTORMS.

STATUS SHOULD STAY LOCKED IN OVER THE AREA INTO THURSDAY
EVENING...BUT THE MODELS ARE BRINGING IN A STRONG PUNCH OF DRY
SOUTHWEST FLOW ALOFT THURSDAY NIGHT AND FRIDAY. STRATUS SHOULD
ERODE FROM WEST TO EAST DURING THIS TIME. THIS WILL MEAN MUCH
WARMER TEMPERATURES FRIDAY FOR PLACES SUCH AS CHEYENNE AND
DOUGLAS. THE MAIN QUESTION IS HOW FAR EAST WILL THE DRY AIR MAKE
IT. A LARGE TEMPERATURE DIFFERENCE CAN BE EXPECTED OVER A SHORT
DISTANCE COME THURSDAY AFTERNOON...BUT WHERE THAT LINE SETS UP IS
THE MAIN QUESTION. CHANCES FOR THUNDERSTORMS WILL EXIST ALONG AND
EAST OF THE DRY LINE FRIDAY AFTERNOON. SHEAR AND CAPE PROFILES
CONDUCIVE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL
WITH TORNADOES NOT OUT OF THE QUESTION. FOR FRIDAY EVENING...THE
DRY LINE IS EXPECTED TO RETREAT WESTWARD. STORMS VERY WELL MAY
FIRE ALONG THE RETREATING DRY LINE.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 310 PM MDT WED MAY 22 2013

WARMER AND MAINLY DRY CONDITIONS EXPECTED SATURDAY IN SWLY FLOW
WITH SFC BOUNDARY EXPECTED TO BE NORTHEAST OF THE CWA...THOUGH NOT
FAR. PATTERN THEN REMAINS QUITE SIMILAR SUNDAY THROUGH WEDNESDAY
WITH SW FLOW ALOFT OVER THE CWA AHEAD OF AN UPPER TROF THAT WILL
HOLD OVER THE PACIFIC NW. PERIODIC UPPER SHORTWAVE WILL PASS
ACROSS THE REGION AND BRING SOME AFTERNOON AND EVENING CONVECTION
BUT HARD TO SAY WHICH DAYS WILL BE BEST FOR THIS. RIGHT NOW MONDAY
AND TUESDAY LOOKING SOMEWHAT BETTER. TEMPERATURES WILL REMAIN WARM
THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY AFTERNOON)
ISSUED AT 606 PM MDT WED MAY 22 2013

THROUGH 06Z...ISOLATED SHOWERS AND THUNDERSTORMS MAINLY WEST OF
A DOUGLAS TO CHEYENNE LINE. AFTER 03Z...WIDESPREAD IFR AND LIFR LOW
CLOUDS AND FOG SPREADING EAST TO WEST AT ALL TAF SITES EXCEPT AT
RAWLINS. CEILINGS AND VISIBILITIES IMPROVING TO VFR AFTER 15Z
THURSDAY.

&&

.FIRE WEATHER...
ISSUED AT 233 PM MDT WED MAY 22 2013

LOW CLOUDS AND FOG TO SPREAD ACROSS THE NEBRASKA PANHANDLE AND
SOUTHEAST WYOMING EAST ALONG AND EAST OF THE LARAMIE RANGE TONIGHT.
WHILE THE FOG WILL BURN OFF THURSDAY BUT LOW CLOUDS AND COOL DAMP
CONDITIONS WILL PERSIST. WEST OF THE LARAMIE RANGE IT WILL BE
DRY AND WARM UNDER SOUTHWEST FLOW ALOFT. FOR FRIDAY...DRY CONDITIONS
ARE EXPECTED TO SHIFT EAST ACROSS THE REMAINDER OF WYOMING ALONG
WITH MUCH WARMER TEMPERATURES. THUNDERSTORMS ARE POSSIBLE OVER THE
NEBRASKA PANHANDLE FRIDAY AFTERNOON AND EVENING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

UPDATE...WEILAND
SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...LIEBL
Hazardous weather outlook, May 22, 6:51 PM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
751 PM MDT WED MAY 22 2013

WYZ101>119-231045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
751 PM MDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

FOG WILL DEVELOP TONIGHT ACROSS SOUTHEAST WYOMING WITH LOCALLY DENSE
FOG POSSIBLE...ESPECIALLY ALONG THE LARAMIE RANGE.

SOUTHEAST WINDS WILL GUST AS HIGH AS 40 MPH IN THE LARAMIE VALLEY
AND THE DOUGLAS AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOG WILL CONTINUE THROUGH LATE MORNING THURSDAY AND WILL BE LOCALLY
DENSE ESPECIALLY ALONG AND JUST EAST OF THE LARAMIE RANGE.

SOUTHEAST WINDS WILL GUST AS HIGH AS 45 MPH OVER MUCH OF SOUTHEAST
WYOMING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-231045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
751 PM MDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

FOG WILL DEVELOP TONIGHT ACROSS THE WESTERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOG WILL CONTINUE THROUGH LATE MORNING THURSDAY. SOUTHEAST WINDS
WILL GUST AS HIGH AS 40 MPH OVER MUCH OF THE WESTERN NEBRASKA
PANHANDLE THURSDAY AND THURSDAY NIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
FROM FRIDAY THROUGH THE WEEKEND. SOME STRONG STORMS LOOK TO BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
May 22, 8:50 PM MST to 8:55 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A WYDOT wind sensor three miles northwest of Interstate 80 exit 255 measured wind gusts of 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444227.